Probiotic May Help Reduce Antibiotic-Associated Diarrhea
Antibiotics are known to disturb the healthy bacteria in the gut, which can induce antibiotic-associated diarrhea and allow harmful bacteria such as Clostridium difficile to flourish. A recent study suggests that supplements of the probiotic Saccharomyces boulardii may help reduce the risk of antibiotic-associated diarrhea and Clostridium difficile-associated diarrhea.
For this meta-analysis, researchers examined 21 studies from the Cochrane Library, MEDLINE, and EMBASE. Sixteen of the studies — with a total of 4,780 participants — were determined to be appropriate for the analysis.
After examining the data, the researchers found that taking supplements of S. boulardii was associated with a reduction in antibiotic-associated diarrhea from 17.4% to 8.2% in adults. In children, the reduction in antibiotic-associated diarrhea was even more pronounced, going from 20.9% to 8.8%. Additionally, they found that the probiotic was associated with a reduced risk of Clostridium difficile-associated diarrhea, but only in children.
Researchers from the Medical University of Warsaw conducted the study. It was published online ahead of print on July 27, 2015, in Alimentary Pharmacology and Therapeutics.
Saccharomyces boulardii is aprobiotic yeast. Previous studies have found that it may help reduce diarrhea as well as help with general digestion problems. People also use it for lactose intolerance, urinary tract infections, vaginal yeast infections, high cholesterol, hives, fever blisters, canker sores, and acne.
Saccharomyces boulardii can be eaten on its own or taken in supplement form.